Lucentis Treatment/Macular Degeneration/Warfarin

Has anybody had the Lucentis injections/treatment for Degeneration etc. I have had 2

retinal vein occlusions that have left me with Mac.Deg. I keep an INR 3-4, having

had the 2nd RVO when my INR was over 3.00. However the eye Clinic are not the least

concerned about my INR. Perhaps because most people keep between 2-3. I am anxious about all of this. Has anyone had this treatment successfully.

Thank you

8 Replies

  • I suppose my burning question is are the eye clinic APS specialists and know a lot about your disease? They may know a lot about degeneration etc but if they don't understand the fundamental aspects of what causes you to have the occlusion in the fist place then perhaps I might be concerned too.

  • I agree with this, the eye clinic should be talking to the Hughes Syndrome/APS specialist, may be write to them both, via email, (you could use the email addresses of the secretaries to these people if you can't get their emails addresses), marked for these consultants. MaryF

  • Is it the 'wet' or 'dry' form of MD? I guess you already know the MD can only be halted but not cured. My Mum had the 'wet' form and Lucentis didn't work for her. Talking to another elderly patient one day when we are at the clinic and she said Lucentis helped a lot and was the best thing since sliced bread! So I guess until a cure is found there is generally not a great variety of treatment other than Laser.

    I am aware of it so always wear sun glasses outside and take a vitamin supplement that is specifically formulated for preventing MD, or at least slowing it down in its tracks. Recommended by her eye specialist and made by Blackmore's called Macuvision.

    Having said all that-my Mum didn't have APS as far as we are aware. In wish you the best of luck with it!

    For all the 'young' oldies out there-Google Amsler grid and if you are likely to get it it's the quickest and non invasive check for MD. If anything looks wonky get thee to an eye specialist pronto!

  • There is a clear increased risk of retinal vein occlusion in those of us who have elevated antiphospholipid antibodies. However, one does not get wet AMD from a retinal vein occlusion. It is probable that you developed new blood vessel growth-retinal neovascularization-as a result of the RVO....there is a significant difference...the neovascularization after RVO is most often on the surface of the retina and responds very well to Lucentis injections...and can be readily halted. The neovascularization with wet AMD is under the retina and can cause profound vision loss if not stopped quickly. With an INR of 3-4 you should not have had an RVO unless your APS ABs are out of control to some need to get a consult from an ophthalmologist who is well trained in ocular inflammatory disease + systemic immune disroders......if you are in the UK there are several in Birmingham as well as London...if you are in the US come to Boston to Stephen Foster.

  • Thank you for your very informative reply. I believe that I developed new blood vessel growth-neovascularization as a result of the RVO. This is however my second RVO in the same eye. The first one healed very well. My second RVO was

    two years ago and there was an unprecedented recovery without any treatment. It is now 2 years later and the problem has re-started. I also have ocular hypertension which is a second risk factor for RVO, the first being the APS. What are ABs? that I don't understand. I am worried about bleeding because of my high


  • Yes-The ocular hypertension is also a risk factor for RVO. APS antibodies (ABs) are indeed known risk factors for particular anti-Cardiolipin AB (aCL). The high INR might expose you to a preretinal (in front of retina) or retinal bleed and thus the neovascularization (NV) should be aggressively treated with Lucentis-which is effective usually within 1 mo for NV after RVO. it is likley you will require monthly injections for 6 months or more. Other retinal issues might include macular edema from the RVO...this swelling is also decreased by Lucentis...but might require something called Ozurdex implant which is a cortisone extended release medication implant. These are the retinal problems...BUT you need to be sure you have someone who is well versed in APS related systemic and ocular inflammatory disease following you. Make sure your other risk factors are controlled as best as possible-high blood pressure and if you are diabetic this is a risk

  • Thank you once again. I don't think I have been clear about things.

    The second RVO happened November/December 2014. I was told I needed the Lucentis injections, but the wind was put up me by a health professional telling me , this could cause a stroke! I decided not to have the Lucentis treatment, and after about 4 -6 months the eye made an excellent recovery. Now things have changed and I have decided to have the treatment. I believe it is macular odema I am in the care of a Dr.Karim who is an APS Specialist here in England.The stroke risk has terrified me.Will I bleed because of 3-4 INR.

  • You need to be sure to see a retinal specialist who also specializes in ocular inflammatory disease

You may also like...